A case series of piperacillin-tazobactam induced hypokalemia in a tertiary care hospital in South India

Sushil Kiran Kunder, Bharti Chogtu, A. Avinash, Anurag Pathak, Navin Patil, Shalini Adiga

Research output: Contribution to journalArticle

Abstract

Potassium is an important intracellular cation responsible for action potential generation and normal functioning of muscles. Hypokalemia and hyperkalemia are both dangerous as they cause life threatening cardiac arrhythmias. Piperacillin tazobactam is a commonly used beta-lactam and beta-lactamase inhibitor combination for complicated abdominal and urinary tract infections. Under pharmacovigilance programme of India, few cases of hypokalemia which were attributed to piperacillin tazobactam therapy were reported. This is a case series of 10 patients who developed hypokalemia secondary to piperacillin tazobactam therapy.

Original languageEnglish
Article number17
JournalOnline Journal of Health and Allied Sciences
Volume14
Issue number4
Publication statusPublished - 01-01-2015

Fingerprint

Hypokalemia
Tertiary Healthcare
Tertiary Care Centers
India
Pharmacovigilance
Hyperkalemia
beta-Lactams
Urinary Tract Infections
Action Potentials
Cations
Cardiac Arrhythmias
Potassium
Muscles
Therapeutics
tazobactam drug combination piperacillin

All Science Journal Classification (ASJC) codes

  • Medicine(all)

Cite this

@article{88702f509bba4fb8952e063bdd569e90,
title = "A case series of piperacillin-tazobactam induced hypokalemia in a tertiary care hospital in South India",
abstract = "Potassium is an important intracellular cation responsible for action potential generation and normal functioning of muscles. Hypokalemia and hyperkalemia are both dangerous as they cause life threatening cardiac arrhythmias. Piperacillin tazobactam is a commonly used beta-lactam and beta-lactamase inhibitor combination for complicated abdominal and urinary tract infections. Under pharmacovigilance programme of India, few cases of hypokalemia which were attributed to piperacillin tazobactam therapy were reported. This is a case series of 10 patients who developed hypokalemia secondary to piperacillin tazobactam therapy.",
author = "Kunder, {Sushil Kiran} and Bharti Chogtu and A. Avinash and Anurag Pathak and Navin Patil and Shalini Adiga",
year = "2015",
month = "1",
day = "1",
language = "English",
volume = "14",
journal = "Online Journal of Health and Allied Sciences",
issn = "0972-5997",
publisher = "Light House Polyclinic",
number = "4",

}

A case series of piperacillin-tazobactam induced hypokalemia in a tertiary care hospital in South India. / Kunder, Sushil Kiran; Chogtu, Bharti; Avinash, A.; Pathak, Anurag; Patil, Navin; Adiga, Shalini.

In: Online Journal of Health and Allied Sciences, Vol. 14, No. 4, 17, 01.01.2015.

Research output: Contribution to journalArticle

TY - JOUR

T1 - A case series of piperacillin-tazobactam induced hypokalemia in a tertiary care hospital in South India

AU - Kunder, Sushil Kiran

AU - Chogtu, Bharti

AU - Avinash, A.

AU - Pathak, Anurag

AU - Patil, Navin

AU - Adiga, Shalini

PY - 2015/1/1

Y1 - 2015/1/1

N2 - Potassium is an important intracellular cation responsible for action potential generation and normal functioning of muscles. Hypokalemia and hyperkalemia are both dangerous as they cause life threatening cardiac arrhythmias. Piperacillin tazobactam is a commonly used beta-lactam and beta-lactamase inhibitor combination for complicated abdominal and urinary tract infections. Under pharmacovigilance programme of India, few cases of hypokalemia which were attributed to piperacillin tazobactam therapy were reported. This is a case series of 10 patients who developed hypokalemia secondary to piperacillin tazobactam therapy.

AB - Potassium is an important intracellular cation responsible for action potential generation and normal functioning of muscles. Hypokalemia and hyperkalemia are both dangerous as they cause life threatening cardiac arrhythmias. Piperacillin tazobactam is a commonly used beta-lactam and beta-lactamase inhibitor combination for complicated abdominal and urinary tract infections. Under pharmacovigilance programme of India, few cases of hypokalemia which were attributed to piperacillin tazobactam therapy were reported. This is a case series of 10 patients who developed hypokalemia secondary to piperacillin tazobactam therapy.

UR - http://www.scopus.com/inward/record.url?scp=84958152575&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84958152575&partnerID=8YFLogxK

M3 - Article

VL - 14

JO - Online Journal of Health and Allied Sciences

JF - Online Journal of Health and Allied Sciences

SN - 0972-5997

IS - 4

M1 - 17

ER -